Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Medford, OR

January 10, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 10, 2019, 1:55 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 13, 2019, 4:00 AM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2019, 1:55 AM PST (09:55 UTC)
In effect from
Jan 13, 2019, 4:00 AM PST
Expired
Jan 13, 2019, 11:00 PM PST
In force
19 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WHUS46 KMFR 100955
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
155 AM PST Thu Jan 10 2019

ORZ021-022-110000-
/O.NEW.KMFR.BH.S.0001.190113T1200Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
155 AM PST Thu Jan 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for sneaker waves...which is in effect from 
late Saturday night through Sunday evening. 

* Hazards...Sneaker waves.

* Timing...Early Sunday morning through late Sunday evening, with
  the highest risk expected late Sunday morning into evening.

* Locations Include...South Oregon coast from Reedsdport south to
  Brookings, especially for the northwest facing beaches.

* Potential Impacts...Sudden and unusual beach run-ups will be
  possible that can take beachgoers by surprise resulting in
  injury or drownings. Logs and other debris can be tossed around. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
8 follow-up statements
770 
WHUS46 KMFR 102226
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
226 PM PST Thu Jan 10 2019

ORZ021-022-111200-
/O.CON.KMFR.BH.S.0001.190113T1200Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
226 PM PST Thu Jan 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY
NIGHT THROUGH SUNDAY EVENING...

* Hazards...Sneaker waves.

* Timing...Early Sunday morning through late Sunday evening, 
  with the highest risk expected late Sunday morning into 
  evening. 

* Locations Include...South Oregon coast from Reedsdport south 
  to Brookings, especially for the northwest facing beaches. 

* Potential Impacts...Sudden and unusual beach run-ups will be 
  possible that can take beachgoers by surprise resulting in 
  injury or drownings. Logs and other debris can be tossed 
  around. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
878 
WHUS46 KMFR 111132
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
332 AM PST Fri Jan 11 2019

ORZ021-022-112200-
/O.CON.KMFR.BH.S.0001.190113T1200Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
332 AM PST Fri Jan 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY
NIGHT THROUGH SUNDAY EVENING...

* Hazards...Sneaker waves.

* Timing...Early Sunday morning through late Sunday evening, 
  with the highest risk expected late Sunday morning into 
  evening. 

* Locations Include...South Oregon coast from Reedsdport south 
  to Brookings, especially for the northwest facing beaches. 

* Potential Impacts...Sudden and unusual beach run-ups will be 
  possible that can take beachgoers by surprise resulting in 
  injury or drownings. Logs and other debris can be tossed 
  around. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
017 
WHUS46 KMFR 112158
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
158 PM PST Fri Jan 11 2019


ORZ021-022-121500-
/O.CON.KMFR.BH.S.0001.190113T1200Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
158 PM PST Fri Jan 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY
NIGHT THROUGH SUNDAY EVENING...

* Hazards...Sneaker waves.

* Timing...Early Sunday morning through late Sunday evening. The
  highest risk time period is currently expected to be from 7 AM
  to 4 PM PST Sunday.

* Locations Include...The southwestern Oregon coast from Florence
  south to Point Saint George, with the greatest threat for
  northwest facing beaches.
 
* Potential Impacts...Sudden and unusually high beach run-up will
  be possible. This can take beachgoers by surprise resulting in
  possible injury or drownings. Logs and other debris can become
  lifted and floated around, increasing risk to those in or near
  the water.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

BTL
436 
WHUS46 KMFR 121301
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
501 AM PST Sat Jan 12 2019

ORZ021-022-131215-
/O.CON.KMFR.BH.S.0001.190113T1200Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
501 AM PST Sat Jan 12 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH SUNDAY EVENING...

* Hazards...Sneaker waves.

* Timing...Early Sunday morning through late Sunday evening. The 
  highest risk time period is currently expected to be from 7 AM 
  to 4 PM PST Sunday. 

* Locations Include...The southwestern Oregon coast from 
  Florence south to Point Saint George, with the greatest threat 
  for northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up 
  will be possible. This can take beachgoers by surprise 
  resulting in possible injury or drownings. Logs and other 
  debris can become lifted and floated around, increasing risk 
  to those in or near the water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
935 
WHUS46 KMFR 131055
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
255 AM PST Sun Jan 13 2019

ORZ021-022-132100-
/O.CON.KMFR.BH.S.0001.190113T1200Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
255 AM PST Sun Jan 13 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* Hazards...sneaker waves.

* Timing...through late this evening.
 
* Locations Include...The southwestern Oregon coast from 
  Florence south to Point Saint George, with the greatest threat 
  for northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up 
  will be possible. This can take beachgoers by surprise 
  resulting in possible injury or drownings. Logs and other 
  debris can become lifted and floated around, increasing risk 
  to those in or near the water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
458 
WHUS46 KMFR 132043
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1243 PM PST Sun Jan 13 2019


ORZ021-022-140245-
/O.CON.KMFR.BH.S.0001.000000T0000Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
1243 PM PST Sun Jan 13 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PST THIS
EVENING...

* Hazards...sneaker waves.

* Timing...through late this evening.

* Locations Include...The southwestern Oregon coast from 
  Florence south to Point Saint George, with the greatest threat 
  for northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up 
  will be possible. This can take beachgoers by surprise 
  resulting in possible injury or drownings. Logs and other 
  debris can become lifted and floated around, increasing risk 
  to those in or near the water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
689 
WHUS46 KMFR 140105
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
505 PM PST Sun Jan 13 2019

ORZ021-022-140700-
/O.CON.KMFR.BH.S.0001.000000T0000Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
505 PM PST Sun Jan 13 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PST THIS
   EVENING...

* Hazards...Sneaker waves.

* Timing...through 11 PM PST tonight.

* Locations Include...The southwestern Oregon coast from 
  Florence south to Point Saint George, with the greatest threat 
  for northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is
  possible. This can take beachgoers by surprise resulting in
  possible injury or drownings. Logs and other debris can become
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
560 
WHUS46 KMFR 140650
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1050 PM PST Sun Jan 13 2019

ORZ021-022-140800-
/O.EXP.KMFR.BH.S.0001.000000T0000Z-190114T0700Z/
South Central Oregon Coast-Curry County Coast-
1050 PM PST Sun Jan 13 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PST THIS
   EVENING...

The threat of sneaker waves has subsided, but there will still
be large breakers offshore. 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 9, 9:23 PM PST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 9, 9:23 PM PST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Medford OR
923 PM PST Wed Jan 9 2019

UPDATE...Showers will continue this evening and into tonight,
but rainfall amounts will be light. Precipitation is expected to
taper off through the early morning, and should come to an end by
midday tomorrow. With snow levels hovering between 5000 and 5500
feet through this time, no major road or travel impacts are
expected.

No forecast updates are needed this evening, as everything appears
to be in line with the current observations and trends. For more
information on the rest of the forecast, see the previous
discussion below. -BPN

&&

.AVIATION...For the 10/06Z TAFs...Winds have shifted toward the
southwest at the terminals, and will continue to gradually weaken
through the evening as the passing cold front dissipates. Rain
showers in the area will break up as they move farther inland, and
rain will be spotty around Medford and from the Cascades east this
evening with VFR conditions likely continuing. Expect occasional
mountain obscurations through tonight. Should there be any clearing
behind the front tonight, there could be areas of IFR/LIFR that
develop in the west side valleys, like Medford and Roseburg. Low
ceiling would be the most likely aviation hazard, but can't rule out
fog either. Any areas that develop low ceilings or visibilities
overnight should clear by afternoon. -Wright/BPN

&&

MARINE...Updated 800 PM PST Wednesday, 9 January 2019...A
combination of southwest swell and fresh wind seas will produce very
steep and hazardous seas for much of the region through this
evening. As a result, bar crossings and surf conditions will remain
hazardous through tonight. Conditions slowly improve Thursday into
Friday, but seas will likely remain high and steep with periods of
gusty south winds into early next week as more fronts move through
the region.

Also of note, very long period swell is forecast to build into
the region late Saturday into Sunday. While overall wave heights
are only forecast to reach around 13 feet, periods will be in the
range of 25 seconds or more, and this could produce erratic near-
shore currents and hazardous bar conditions through the weekend.
-BPN/Spilde

&&

PREV DISCUSSION... /Issued 251 PM PST Wed Jan 9 2019/

SHORT TERM...

Breezy conditions will continue this afternoon and evening as a
low over the Pacific moves towards the Canadian coastline. Because
of this low moving farther away, winds should be on the down
trend this afternoon and evening west of the Cascades. East of the
Cascades, our usual windy spots like Summer Lake and the Summit
RAWS will still produce gusts up to 50 mph this evening.

As for precipitation, we're expecting more of that to fall along
the coastal range and in southern Siskiyou county. Mount Shasta
has been reporting rain all day with 24 hours accumulations around
2 to 3 inches. We haven't heard of any flooding impacting the
public, but its still within reason that small streams will have
higher flow with the some snow melt added in.

Heading into Thursday and Friday, we'll see high pressure build in
and the return of the valley fog. Right now, our forecast has
above freezing temperatures for most of the valleys, so we're not
expecting freezing fog at this time. Eventually, some upper level
energy will try and break down this ridge, but fail. We'll only
see a slight chance for rain along the southern coast and northern
California Friday night into Saturday morning. We'll likely see
under 0.1 inches of rain during the time period mentioned above.

Overall, no significant weather impacts expected after this
afternoon. The fog has been known to cause driving and flying
issues, but it's not always clear how dense it will end up being.

-Smith

LONG TERM...
Long term discussion from the Tuesday afternoon AFD...Saturday 12
January through Tuesday 15 January 2019. The models are in
excellent overall agreement, both with each other and with their
ensembles, through the extended period. This gives unusually high
confidence to the long term forecast.

A strong upper level ridge will be centered over the rockies on
Saturday. A front will attempt to come onshore Saturday but is
expected to dissipate as it runs into the ridge. The best chance for
rain from the front itself will be over our coastal waters and the
south coast. Even though the front dissipates, moist southerly flow
continues, and this also keeps rain chances going in the upslope
areas of Siskiyou County Saturday. Elsewhere, spotty light
precipitation can't be ruled out. Saturday's front does help bump
the upper ridge slightly further east, which then opens the door for
the next front Saturday night and Sunday. This front also weakens as
it encounters the upper ridge inland, but it should bring some
precipitation to all of the west side. While amounts will not be
anything to write home about, pops were raised. The upper ridge
finally moves far enough east to allow the next system to come in
largely unfettered on Tuesday. This one looks to produce more
significant precipitation and probably some wind impacts as well.
The forecast for Tuesday was adjusted accordingly. Finally, all
guidance, including ensembles, suggests wet and unsettled weather to
continue for the remainder of next week as a very large trough sets
up over the northeast Pacific.

-Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 PM PST this evening for ORZ030-031.
     High Surf Advisory until 10 PM PST this evening for ORZ021-022.

CA...Wind Advisory until 10 PM PST this evening for CAZ085.
     Flood Watch until 10 PM PST this evening for CAZ080>083.
     Wind Advisory until 10 PM PST this evening for CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 10 AM PST Friday for PZZ350-356.
     Hazardous Seas Warning until 10 PM PST this evening for
     PZZ350-356.
     Small Craft Advisory until 10 AM PST Friday for PZZ370-376.
     Hazardous Seas Warning until 10 AM PST Friday for PZZ370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:55 AM PSTSmall Craft AdvisoryMFR24 hr
Jan 10, 1:55 AM PSTHazardous Seas WarningMFR29 hr

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.